Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 174, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 11, 2004, 2:28 PM EDT for Lancaster County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2004, 2:28 PM EDT (18:28 UTC)
- Expired
- Aug 11, 2004, 3:30 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:45 PM EDT | HAIL 1 | Quarryville, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 12:55 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 111828 SVRCTP PAC071-111930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 227 PM EDT WED AUG 11 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 330 PM EDT * AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER QUARRYVILLE...OR 9 MILES SOUTHEAST OF WILLOW STREET...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAP AND CHRISTIANA AROUND 300 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A 15 TO 20 MINUTE PERIOD OF INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 3989 7628 3981 7623 3986 7599 4006 7596 $$ LAMBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:50 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 11, 10:50 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1050 AM EDT WED AUG 11 2004 .SHORT TERM (THIS AFTERNOON AND THIS EVENING)... SFC COLD FRONT RESUMING ITS EASTWARD PUSH TOWARD THE CENTRAL RIDGE AND VALLEY REGION OF PENN LATE THIS MORNING AS DEEPER BOUNDARY LAYER MIXING DEVELOPS. STRONG...100 KT UPPER JET MAX WILL MOVE NORTHEAST ACROSS THE OHIO RIVER VALLEY LATER TODAY...HELPING TO SLOW THE FRONT AS SFC WIND ACROSS THE LOWER SUSQ VALLEY HOLD THEIR DIRECTION...OR BACK A BIT TO THE SSE IN THE 5 TO 15 MPH RANGE. RAISED POPS FOR THE ENTIRE SUSQ VALLEY FOR THIS AFTERNOON INTO THE 50-70% RANGE...WITH WEB BASED QPF GRIDS IN THIS AREA NOW PAINTED WITH 0.50-1.00 BY 00Z TONIGHT. SFC BASED LIFTED INDICES DROPPING TO NEAR -7 AND INCREASING SHEAR INDICATE A RATHER HIGH POTENTIAL FOR SCATTERED SEVERE TSRA OVER THE SUSQ VALLEY (PARTICULARLY OVER THE LOWER SUSQ VALLEY). AFTER THIS CURRENT CONVECTIVE EVENT...WELL BE SHIFTING OUR FOCUS MORE TWD THE POTENTIAL OF WIDESPREAD HEAVY RAIN ACROSS OUR EASTERN ZONES FROM THE 2 TROPICAL STORMS ROAMING THE GULF AND NW CARIBBEAN...AS SHORT WAVE ENERGY DIGS SE FROM THE NRN PLAINS AND AMPLIFIES THE PRESENT UPPER GREAT LAKES TROUGH AND CARRIES THE ABOVE FEATURES NORTHEAST NEAR THE EAST COAST. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 AM EDT WED AUG 11 2004 AVIATION... WIDE RANGE IN CONDITIONS UNTIL MID MORNING. AREAS THAT HAD RAIN ON TUE...AND HAVE LIGHT WINDS AT THE CURRENT TIME...WILL HAVE FOG...SOME DENSE... WHILE OTHER AREAS THAT KEEP A SLIGHT BREEZE...WILL LIKELY REMAIN VFR. MAINLY VFR BY MID TO LATE MORNING...AS SW FLOW SHOULD HELP MIX OUT MOISTURE AND HAZE. STILL SOME SHOWERS AND STORMS THIS AFTERNOON/EVENING...THUS A FEW AREAS WILL SEE IFR/MVFR IN THE HEAVIER STORMS. VFR EARLY ON TONIGHT...BUT SOME SPOTS WILL HAVE MVFR AND IFR CONDITIONS LATER TONIGHT...AS WINDS DIE DOWN LATE. SHORT TERM (TODAY)... NEARLY STATIONARY FRONT LOCATED FROM A KBUF-KBFD-KZZV LINE AND WILL BE THE FOCUS FOR ADDITIONAL SCATTERED CONVECTION...MAINLY THIS AFTERNOON. STRONG H5 SHORTWAVE AND ITS ASSOCIATED 110+ KT 250 MB JET STREAK WILL FOCUS MAJORITY OF FORCING FOR UPWARD VERTICAL MOTION WEST AND NORTH OF OUR FORECAST AREA THIS AFTERNOON INTO TONIGHT. BUT WITH PROXIMITY OF SFC BOUNDARY...PWS IN EXCESS OF 1.00 AND SFC CONVERGENCE ON THE PERIPHERY OF THIS DISTURBANCE...WL CARRY SCATTERED CHANCE POPS EVERYWHERE FOR THIS AFTERNOON AND TONIGHT. SIMILAR TO YESTERDAY...SOME STORMS MAY HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND HAIL...ESPECIALLY OVER THE WEST WHERE VERTICAL WIND SHEAR INCREASES THIS AFTERNOON/EVENING. THIS SHORTWAVE WILL HELP NUDGE THE FRONT FARTHER EAST...TO A POSITION BISECTING THE STATE BY TONIGHT. LONG TERM (TONIGHT THROUGH TUESDAY)... STRONG SHORTWAVE DIVING INTO THE NORTHERN PLAINS TONIGHT WILL HELP TO LIFT OUT H5 GLAKS CLOSED TROF. BUT INSTEAD OF AN OPEN WAVE TO TAKE ITS PLACE...NEW SOLUTIONS INDICATE A RELOADING OF THE CUTOFF MAINTAINING THE SOUTHWEST FLOW ALOFT EAST OF THE TROF AXIS...AND LEAVING US SUSCEPTIBLE TO TWO TROPICAL SYSTEMS CURRENTLY IN THE GULF OF MEXICO AND CARIBBEAN...T.S. BONNIE AND T.S. CHARLIE (WHICH IS FORECAST TO BECOME A HURRICANE BEFORE MAKING LANDFALL THIS WEEKEND IN THE NORTHEAST GULF COAST. AS PER COORD. WITH SURROUNDING OFFICES...UPPED POPS TO LIKELIES FOR THU NGT INTO FRI AS BONNIES MOISTURE REACHES THE FORECAST AREA. WHILE LATEST GFS TRACKS CHARLIE UP THE COAST IN BONNIES FOOTSTEPS...CURRENT MODEL FORECASTS HAVE CHARLIE FAR ENOUGH AWAY FROM CENTRAL PA TO PRODUCE A FLOOD THREAT SAT NGT/SUN. LOWER TO MIDDLE SUSQ. COULD BE SEVERELY AFFECTED GIVEN A MINOR CHANGE TO THIS FORECAST TRACK...SO CLOSE ATTENTION SHOULD BE PAID THROUGHOUT THE WEEK AND THIS WEEKEND ON CHARLIES PROGRESS. DUE TO DATA PROBLEMS/LATE ARRIVAL OF MODELS THIS MORNING...NO CHANGES BEYOND SUN TO GOING GRIDS/FORECAST. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...LAMBERT
Hazardous weather outlook, Aug 11, 4:01 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 401 AM EDT WED AUG 11 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-111754- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND... BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD... BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD... COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE... DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN... ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER... HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON... JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT... LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN... LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY... MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG... MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL... MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND... NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE... PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE... SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR... ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA... THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN... WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET... WINDBER AND YORK 401 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN PORTIONS OF CENTRAL PENNSYLVANIA TODAY...EAST OF A SLOW MOVING COLD FRONT PUSHING INTO WESTERN SECTIONS OF THE STATE. .DAY ONE...TODAY: .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS. TROPICAL STORM BONNIE...CURRENTLY OVER THE GULF OF MEXICO...IS EXPECTED TO LIFT NORTHWARD ALONG THE MID ATLANTIC COAST THURSDAY NIGHT AND FRIDAY. LOCALLY HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH... PERHAPS REACHING INTO CENTRAL AND EASTERN PORTIONS OF CENTRAL PENNSYLVANIA LATE THURSDAY NIGHT INTO FRIDAY. TROPICAL STORM CHARLIE...CURRENTLY OVER THE WESTERN CARRIBBEAN...IS EXPECTED TO REACH THE FLORIDA GULF COAST ON SATURDAY...MOVING NORTHWARD TO THE MID ATLANTIC COAST SATURDAY AFTERNOON. AGAIN...A LOCALLY HEAVY RAIN THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH SATURDAY AFTERNOON AND NIGHT.
In the hours before
Special weather statement, Aug 11, 12:14 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1214 PM EDT WED AUG 11 2004 PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-112354- ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN LYCOMING PA- NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA- SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA- 1214 PM EDT WED AUG 11 2004 ...SEVERE WEATHER OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE SUSQUEHANNA VALLEY OF PENNSYLVANIA. A SLOW MOVING COLD FRONT MOVING THROUGH WESTERN PENNSYLVANIA WILL AGAIN BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH STRONG AND POTENTIALLY DAMAGING WIND GUSTS AND HAIL POSSIBLE. BRIEF HEAVY RAINFALL WITH LOCAL PONDING OF WATER ON ROADWAYS CAN BE EXPECTED AS WELL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 11, 1:07 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 107 PM EDT WED AUG 11 2004 PAZ028-036-041-042-046-049>053-056>059-063>066-120000- ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA- 107 PM EDT WED AUG 11 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...COLUMBIA...CUMBERLAND...DAUPHIN...FRANKLIN...JUNIATA... LANCASTER...LEBANON...LYCOMING...MONTOUR...NORTHUMBERLAND...PERRY... SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK. A SLOW MOVING COLD FRONT WILL INTERACT WITH A WARM AND HUMID AIRMASS ACROSS THE SUSQUEHANNA VALLEY...BRINGING THE CHANCE FOR SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. LOCALLY HEAVY RAIN COULD LEAD TO SOME FLOODING PROBLEMS SHOULD SEVERAL THUNDERSTORMS AFFECT A SPECIFIC LOCATION WITHIN A FEW HOUR PERIOD. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LARGE HAIL OF THREE QUARTERS OF AN INCH OR MORE...AND WIND GUSTS OVER 58 MPH ARE POSSIBLE. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.ERH.NOAA.GOV/CTP
Special weather statement, Aug 11, 2:17 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 217 PM EDT WED AUG 11 2004 PAZ066-111915- LANCASTER- 217 PM EDT WED AUG 11 2004 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN AND EASTERN LANCASTER COUNTY THROUGH 315 PM... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF WILLOW STREET...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR QUARRYVILLE AROUND 230 PM... GAP AROUND 300 PM AND CHRISTIANA AROUND 305 PM. VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT AN INCREASE IN THE RATE OF CLOUD TO GROUND LIGHTNING FROM THIS STORM AS IT MOVES OVER...AND TO THE EAST OF QUARRYVILLE. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:05 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 40 min |
| Aug 10, 8:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 32 min |
| Aug 10, 8:51 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 54 min |
| Aug 10, 9:06 PM EDT | Flash Flood Warning | CTP | McKean | 6 hr |
| Aug 11, 2:52 PM EDT | Tornado Warning | CTP | Lancaster | 38 min |
| Aug 11, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 61 min |
| Aug 11, 4:31 PM EDT | Flash Flood Warning | CTP | Lancaster | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.